Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 71, NWS Pittsburgh, PA

June 11, 2005Fayette County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 11, 2005, 4:02 PM EDT for Fayette County, Pennsylvania. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2005, 4:02 PM EDT (20:02 UTC)
Expired
Jun 11, 2005, 4:30 PM EDT
In force
28 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Fayette County, PA

The radar

The Pittsburgh radar (KPBZ), 75 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 112002
SVRPBZ
PAC051-112045-
/O.NEW.KPBZ.SV.W.0071.050611T2002Z-050611T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
402 PM EDT SAT JUN 11 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN PENNSYLVANIA

* UNTIL 445 PM EDT

* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  HOPWOOD...AND MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WALTERSBURG...
  DUNBAR...
  BROWNSVILLE...
  CONNELLSVILLE...
  SEVEN SPRINGS...
  PERRYOPOLIS...
  BELLE VERNON...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO
SO SAFELY.

LAT...LON 3992 7992 3996 8002 4001 8000 3999 7994
      4003 7987 4008 7990 4010 7984 4011 7985
      4012 7989 4012 7989 4012 7974 4007 7960
      4014 7948 4004 7931 3990 7941 3985 7942
      3981 7936 3978 7940 3972 7940 3972 7992

$$
1 follow-up statement
000 
WWUS51 KPBZ 112030
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
428 PM EDT SAT JUN 11 2005

PAC051-112038-
/O.CAN.KPBZ.SV.W.0071.000000T0000Z-050611T2045Z/
FAYETTE PA-
428 PM EDT SAT JUN 11 2005


...THE SEVERE THUNDERSTORM WARNING FOR FAYETTE COUNTY IS CANCELLED...

THUNDERSTORMS OVER FAYETTE COUNTY HAVE WEAKENED BUT WILL CONTINUE TO 
PRODUCE VERY HEAVY RAIN.  

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

BE ESPECIALLY ALERT FOR EXTREME RAINFALL WHICH COULD CAUSE RAPID
FLOODING OF LOW-LYING AREAS AND SMALL STREAMS AND CREEKS. DO NOT
DRIVE THROUGH ANY FLOODED ROADWAY.

LAT...LON 3992 7992 3996 8002 4001 8000 3999 7994
      4003 7987 4008 7990 4010 7984 4011 7985
      4012 7989 4012 7989 4012 7974 4007 7960
      4014 7948 4004 7931 3990 7941 3985 7942
      3981 7936 3978 7940 3972 7940 3972 7992

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:07 PM EDT, 55 minutes earlier.

Area forecast discussion, Jun 11, 3:07 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 PM EDT SAT JUN 11 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
SCATTERED THUNDERSTORMS SHOULD STAY MAINLY OVER RIDGES THROUGH THIS
EVENING. WILL KEEP JUST SMALL CHANCE POPS ALL ZONES TONIGHT. WILL
ALSO MENTION POSSIBLE HEAVY RAIN WITH THUNDERSTORMS NEAR THE
MOUNTAIN DUE TO POTENT PRECIPITABLE WATER VALUES JUXTAPOSITIONED WITH
OROGRAPHIC LIFTING MECHANISMS.

CHANCE POPS MENTIONED AGAIN FOR SUNDAY...PRETTY MUCH A REPEAT OF
TODAY.

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...
EXPECT AN INCREASE IN SHOWERS AND THUNDERSTORMS MONDAY AS REMNANTS
OF ARLENE MOVE ACROSS PARTS OF THE UPPER OHIO VALLEY...AS SHOWN BY
BOTH NAM AND GFS MODELS.

AS FOR TUESDAY ON...BOTH GFS AND ECMWF MODELS SHOW A FAIRLY
POTENT SHORT WAVE TROUGH MOVING THROUGH THE UPPER OHIO VALLEY LATE
WEEK...EMBEDDED IN A NORTHWEST UPPER FLOW. SO EXPECT TEMPERATURES
TO GO COOLER THAN NORMAL BY NEXT WEEKEND WITH A CHANCE OF SHOWERS
AND THUNDERSTORMS EACH DAY.

&&

.AVIATION...
EXPECT SCATTERED TO BROKEN CUMULUS AROUND 3000 FEET TO PERSIST UNTIL
SUNSET WITH CIRRUS ABOVE. SCATTERED THUNDERSTORMS SHOULD REMAIN
CONCENTRATED MAINLY OVER THE RIDGES THROUGH THIS EVENING. NO MENTION
OF THUNDER AT TERMINAL LOCATIONS BUT CUMULONIMBI SHOULD BE VISIBLE
FROM LBE DURING REMAINDER OF THIS AFTERNOON. ALSO EXPECT AREAS OF
MVFR VISIBILITY IN HAZE INTO TONIGHT...WITH PATCHY IFR CONDITIONS IN
FOG LATE TONIGHT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 11, 4:53 AM EDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
453 AM EDT SAT JUN 11 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-111100-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
453 AM EDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE LIKELY MAINLY THIS AFTERNOON AND EARLY
EVENING. LOCALLY HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...

AS THE MOISTURE FROM THE REMNANTS OF ARLENE MOVES IN ON MONDAY
SHOWERS AND THUNDERSTORMS WILL BE LIKELY. SOME HEAVY DOWNPOURS ARE
POSSIBLE AND THIS MAY REQUIRE THE ISSUANCE OF A FLOOD WATCH. IN
ADDITION THERE WILL BE THE POSSIBILITY OF GUSTY WINDS AND HAIL WITH
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 4:28 PM EDTFlash Flood WarningPBZFayette3 hr
Jun 11, 5:09 PM EDTSevere Thunderstorm WarningPBZAllegheny40 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.